Ask a doctor

2& 1/2 Units of Botox Injected into Each Side of Mouth, Now One Side is Drooping, How Long Will It Last?

I had Juvederm and 2& 1/2 units of Botox injected into each side of my mouth for smile lines one week ago and as of day number 4 I noticed my mouth and smile are crooked with one side drooping down. Today is looks to be worse than yesterday. I know botox can last 3-6 months but is there any chance it till wear off sooner based off of it only being 2& 1/2 units? Or does it negate that because I had the units placed directly into that muscle? Lastly could a small amount of filler help?

Doctor Answers (6)

Botox for smile lines

+1

This off-label use of Botox can soften lines but the placement of the botox may differ from physician to physician as does the number of units used. A droop can occur and this may last a few weeks to a few months. It will revert to normal eventually. Check with your doctor in case there can be some thing done to make you look more symmetric.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox Effect Will Fade with TIme

+1

For upper lip "smokers" lines, I typically use 1 unit per injection into 2 points on each side (4 injections)-- with a maximum of 2 units per injection.  This area is extremely sensitive to minor variations in Botox, as you are experiencing.

While Botox typically last 4 months, with a common range of 3-6 months, in the frown lines of the forehead and glabella, I find the results around the mouth last less.  This is precisely because we are just trying to weaken, instead of paralyzing, the muscles around the mouth.  I would expect your side-effects to peak by 1-2 weeks and probably be markedly reduced by 4-6 weeks.  I would NOT chase an undesirable result with a "corrective procedure" with a filler--- just give it time.  I DO love using fillers and Botox in combination for a given result that is planned. I think you may develop another set of concerns when you try to "fix" this particular problem--- either from the fix itself, or after the Botox results wear off.

 

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Drooping after Botox

+1

Firstly, I think that having Botox and Juvederm injected at the same the should be no problem at all. We do this all the time. Secondly, it would be good to know exactly where this botox was injected as my impression from reading your story seems to be different from some of the others. They are thinking of injections to remove wrinkles above lip(smoker's type lines). My thought was that you had the injections lateral to and below lips in muscle that pulls corners down. This would make a big difference as one might be corrected by injecting some in other side. Can you send a photo?

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

2.5 units of Botox is too strong

+1

I use Botox to reduce vertical lines around the mouth often and most patients really like the results; but I start with 1 unit only in each side and then increase to a maximum of 2 units.  I have found above that it becomes too strong and patients have problems.  The effect will get a little worse over the next few days and then stabilize for a couple of weeks.  Then it should get better.  I would not recommend fillers because when the Botox wears off, you may not like the results.  I'm sorry this happened to you.  Hang in there!

Daniel Yamini, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 14 reviews

Juvederm and Botox in the Lips

+1

Injection of Juvederm® and BOTOX® at the same time can create a confusing picture.  Since you are just one week out there may be some lingering swelling from the filler injection and things may improve for you.  If the problem is purely BOTOX® related then the problem will likely last for a few weeks but slowly improve after that.  Good luck.

Brian Windle, MD
Kirkland Plastic Surgeon
5.0 out of 5 stars 10 reviews

Drooping to lips after small amount of Botox

+1

Well, the issue is that your muscles aren't functioning properly. The purpose of Botox is to stop muscle contraction and movement. Injecting into the wrong muscle area or the wrong amount near the mouth can absolutely do what you've experienced. Because it's near the mouth area and a smaller dose was used, yes, it should go away faster and resolve quicker, but really it can take up to 3-4 months to fully go away. I'm sorry this happened to you but what you've described are absolutely side effects of injecting neurotoxins around the mouth area.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.